Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 28, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Apr 14, 2017, 8:45 PM CDT for Buffalo County, Dawson County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2017, 8:45 PM CDT (01:45 UTC)
- Expired
- Apr 14, 2017, 9:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Buffalo County, NE, Dawson County, NE
The radar
The Grand Island radar (KUEX), 121 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 9:12 PM CDT | HAIL 1 | 1 Ne Eddyville, NE | HAIL LASTED OFF AND ON FOR ABOUT AN HOUR. MOSTLY QUARTER SIZED HAIL ENDED AT 9:12 PM WITH A FEW LARGER STONES. NO WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 6:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 2217 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.3
The text
As transmitted.
890
WUUS53 KGID 150145
SVRGID
NEC019-047-150230-
/O.NEW.KGID.SV.W.0028.170415T0145Z-170415T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
845 PM CDT FRI APR 14 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northwestern Buffalo County in south central Nebraska...
Northeastern Dawson County in south central Nebraska...
* Until 930 PM CDT
* At 844 PM CDT, a severe thunderstorm was located over Eddyville, or
18 miles northeast of Lexington, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sumner and Eddyville...
and far northwest Buffalo County north of Miller.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4095 9978 4105 9968 4104 9922 4087 9952
TIME...MOT...LOC 0144Z 224DEG 21KT 4102 9959
HAIL...1.25IN
WIND...60MPH
$$
Pfannkuch2 follow-up statements
810
WWUS53 KGID 150211
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
911 PM CDT FRI APR 14 2017
NEC019-047-150230-
/O.CON.KGID.SV.W.0028.000000T0000Z-170415T0230Z/
Buffalo NE-Dawson NE-
911 PM CDT FRI APR 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN BUFFALO AND NORTHEASTERN DAWSON COUNTIES...
At 910 PM CDT, a severe thunderstorm was located north of Sumner, or
22 miles northeast of Lexington, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eddyville...and rural areas north of Sumner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4102 9968 4105 9968 4104 9922 4094 9945
TIME...MOT...LOC 0210Z 230DEG 17KT 4104 9949
HAIL...1.25IN
WIND...60MPH
$$
Pfannkuch360
WWUS53 KGID 150228
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
928 PM CDT FRI APR 14 2017
NEC019-047-150238-
/O.EXP.KGID.SV.W.0028.000000T0000Z-170415T0230Z/
Buffalo NE-Dawson NE-
928 PM CDT FRI APR 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BUFFALO AND
NORTHEASTERN DAWSON COUNTIES WILL EXPIRE AT 930 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.
LAT...LON 4102 9968 4105 9968 4104 9922 4094 9945
TIME...MOT...LOC 0228Z 224DEG 21KT 4111 9940
$$
PfannkuchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 6:04 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Apr 14, 6:04 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Hastings NE 604 PM CDT Fri Apr 14 2017 .SHORT TERM...(This evening through Saturday daytime) Issued at 432 PM CDT Fri Apr 14 2017 Obviously the paramount focus of these next 24 hours or so comes right away during these first 6-12 hours, as there is a highly conditional threat of severe thunderstorms within the CWA. On its latest 20Z update, SPC has maintained a Marginal Risk of severe for the vast majority of the CWA, while re-orienting the somewhat greater Slight Risk in more of a west-east fashion across roughly the western half of South Central Nebraska. Unfortunately, confidence in the likelihood and especially coverage of thunderstorms and the severe threat is still very much uncertain, even at this "zero hour", as generally speaking it is a battle between healthy instability, but a somewhat strong cap and also only fairly modest deep-layer wind shear. Taking a quick look at the recent/current weather scene as of 21Z/4PM: See previous "update" discussions for a quick recap of the morning round of storms, but localized corridors of the CWA received in excess of 1" of rain. In the wake of that wave and following a period of drizzle in its wake, skies have actually cleared more aggressively-than-expected especially in the southwest half of the CWA, although mostly cloudy skies remain the rule in most of the central/northeast. Because of the steady clearing, high temps have exceeded/will exceed prior expectations by at least 5 degrees, with central and southwest zones well into the mid-70s to low 80s and northeast zones held down closer to 70 under the cloudier skies. Of recent note, and perhaps a slight hindrance to later thunderstorm development, surface winds have veered (become a bit more south-southwesterly than southeasterly) in southern/western parts of the CWA, which has lowered dewpoints a bit and likely diminished low level convergence somewhat. Whether this is enough to outright-prevent pre-sunset severe storm initiation is still very much an unknown, however. Now looking ahead forecast-wise through the next 24 hours or so: Late this afternoon: Quite simply, IF thunderstorms develop they will do so first in western zones and could become rapidly severe in the presence of mixed layer CAPE of as high as 2500-3000 J/kg. Deep layer shear only on the order of 30 kt would tend to favor multicell to weakly organized supercell structures, with large hail to around golf ball size the main threat. This evening/tonight: If the cap holds and the fairly weak forcing aloft in broad west- southwest flow aloft is unable to pop pre-nightfall thunderstorms, we may dodge a bit of bullet in terms of higher-end/more widespread severe, but there is still a legitimate chance of at least isolated/scattered marginally severe storms well into the night, especially if activity is able to develop/intensify after dark mainly north of the Highway 6/Interstate 80 corridors within the exit region of a stout southerly low level jet. In theory, southern zones are less-favored for widespread late-night storms but they are not completely ruled out either. Otherwise, steady southerly winds will remain in place much of the night (especially south), but toward sunrise, a weak cold front will approach our northwest zones, and have added a mention of patchy fog into these areas where the winds should go lightest a few hours either side of dawn. Overnight lows should hold up well into the 50s most areas, and maybe even low 60s far southeast. Saturday daytime: The main feature on the surface weather map will be a passing cold front, which is more of a wind-shift than anything as it does have much in the way of truly colder air behind it. This boundary should be about two-thirds of the way through the CWA by early afternoon, and reach the far southeast edges by late afternoon/early evening. In its wake, winds will turn north- northwest at generally 15-20 MPH with some higher gusts (especially northwest). Precip-wise, left a slight mention of thunderstorms in far northern zones in the morning, with all afternoon thunderstorm chances closer to the front in the far east/southeast CWA. The official Marginal Risk from SPC involves our far southeast CWA (mainly southeast of a Hebron- Osborne line) on Saturday afternoon/early evening, as storms are expected to develop along a passing cold front. That being said, some models, such as the 18z NAM, focus this development just barely off to the southeast of our domain, so this Saturday severe threat is far from a sure thing. Thought about leaving out all mention of rain whatsoever for the majority of the CWA, but with the frontal passage and some weak forcing moving through aloft, felt more comfortable at least advertising a "slight chance of sprinkles" just in case a few rogue light showers spring up. Temp-wise, changed highs very little, aiming for low 70s northwest to mid- upper 70s southeast. .LONG TERM...(Saturday night through Friday) Issued at 432 PM CDT Fri Apr 14 2017 General overview of this 6-day period: Not as much time as would like to delve into these periods, but overall no major/obvious changes from the previous forecast. In short, this means that there are a number of chances for showers and/or thunderstorms, with a few of the seemingly better chances (highest PoPs) focused around Monday night, Wednesday and Friday (roughly every other day). As for dry periods, there are really only two that are essentially void of even slight rain chances for all/most of the CWA...those being Sunday daytime and Thursday daytime (although technically there is a very "iffy" small chance of storms in our extreme southeast CWA in KS on Sunday afternoon). Although at least low-end risks for severe storms cannot be ruled out from time to time, nothing looks "overly threatening" when looking at the big picture, and the only official Marginal Risk from SPC involves our far southeast CWA (mainly southeast of a Hebron-Osborne line) on Saturday afternoon/early evening, as storms are expected to develop along a passing cold front. That being said, some models, such as the 18z NAM, focus this development just barely off to the southeast of our domain, so this Saturday severe threat is far from a sure thing. Temperature-wise, again no major changes from previous, with about the only slightly noticeable change perhaps being that highs for Monday were edged upward 2-4 degrees. In general, most days should feature near-to-slightly-above normal highs in the 60s or 70s, with one of the warmest days being right away Saturday with widespread low-mid 70s. There are hints of a slight cool down late next week, and we currently only have highs in the 50s most areas for next Friday. Overnight lows are mainly in the 40s through the period, with Monday night perhaps being one of the milder nights with values closer to 50. The best candidate for overall-coolest night may be right away Saturday night, with low-mid 40s most areas, and even some upper to perhaps mid-30s in far west- central/northern counties such as Dawson/Sherman/Valley. If these lows trend down any farther, later forecasts may have to consider a formal mention of patchy frost will but hold off for now. Unfortunately no time to really cover "daily details", but at least the generalities have been laid out there. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday evening) Issued at 558 PM CDT Fri Apr 14 2017 Winds will be steady/gusty into the overnight hours in a tight pressure gradient ahead of a surface low in southwest Nebraska. The low level jet ramps up overnight and a period of low level wind shear is forecast this evening and into the night. Convection which develops southwest of the terminals during the evening may reach or be near KEAR and KGRI tonight. A cold front will cross the terminals Saturday morning, bringing a wind shift to the northwest and scouring the low level moisture. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Pfannkuch LONG TERM...Pfannkuch AVIATION...Fay
Hazardous weather outlook, Apr 14, 6:46 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 646 PM CDT Fri Apr 14 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 151200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 646 PM CDT Fri Apr 14 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Strong to severe thunderstorms are possible this evening and into tonight, especially across south central Nebraska. The storms will be capable of producing golf ball size hail and wind gusts of 70 MPH as they track eastward across the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Nearly each day and night features at least a small chance of thunderstorms within all, or at least some portion of the outlook area. Two exceptions include the daytime hours Sunday and also next Thursday, which currently feature little to no chance of thunderstorms. Although most of this time frame does not currently feature obvious threats for severe thunderstorms, there is a Marginal Risk for a few severe storms in far southeast portions of the outlook area on Saturday afternoon and evening, mainly southeast of a line from Hebron Nebraska to Osborne Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed across south central Nebraska until midnight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Apr 14, 7:54 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
754 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 6 WNW LOUP CITY 41.31N 99.07W
04/14/2017 E1.00 INCH SHERMAN NE PUBLIC
HAIL UP TO QUARTER SIZE FELL FOR AROUND 10
MINUTES STARTING AROUND 7PM.
&&
PFANNKUCHLocal storm report, Apr 14, 7:58 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
758 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL LOUP CITY 41.27N 98.97W
04/14/2017 E1.25 INCH SHERMAN NE 911 CALL CENTER
EMERGENCY MANAGER REPORTS QUARTER TO HALF
DOLLAR SIZE HAIL IN TOWN.
&&Special weather statement, Apr 14, 8:14 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Hastings NE 814 PM CDT FRI APR 14 2017 NEZ060-150145- Dawson NE- 814 PM CDT FRI APR 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWSON COUNTY UNTIL 845 PM CDT... At 814 PM CDT, Doppler radar was tracking a strong thunderstorm over Eddyville, or 17 miles north of Lexington, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Eddyville. PRECAUTIONARY/PREPAREDNESS ACTIONS... && A severe thunderstorm watch remains in effect until midnight CDT for south central Nebraska. LAT...LON 4105 9977 4105 9945 4086 9962 4094 9982 TIME...MOT...LOC 0114Z 209DEG 20KT 4102 9965 Pfannkuch
Local storm report, Apr 14, 8:26 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
826 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 2 WSW SHERMAN RESERVOIR 41.29N 98.92W
04/14/2017 E0.88 INCH SHERMAN NE 911 CALL CENTER
EMERGENCY MANAGER REPORTS NICKEL SIZE HAIL.
&&Local storm report, Apr 14, 8:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
833 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL 5 N ASHTON 41.32N 98.78W
04/14/2017 E0.88 INCH SHERMAN NE FIRE DEPT/RESCUE
&&Local storm report, Apr 14, 8:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
836 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL 5 SW FARWELL 41.16N 98.70W
04/14/2017 E0.25 INCH HOWARD NE TRAINED SPOTTER
COVERED THE GROUND WHITE.
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 7:09 PM CDT | Special Weather Statement | GID | Dawson | 36 min |
| Apr 14, 7:28 PM CDT | Severe Thunderstorm Warning | GID | Sherman, Valley | 32 min |
| Apr 14, 7:45 PM CDT | Special Weather Statement | GID | Dawson | 30 min |
| Apr 14, 8:00 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Sherman, Valley | 45 min |
| Apr 14, 8:04 PM CDT | Severe Thunderstorm Warning | GID | Howard, Sherman | 22 min |
| Apr 14, 8:14 PM CDT | Special Weather Statement | GID | Dawson | 31 min |
| Apr 14, 8:21 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 24 min |
| Apr 14, 8:45 PM CDT | Areal Flood Advisory | GID | Sherman | 10 hr |
| Apr 14, 8:49 PM CDT | Special Weather Statement | GID | Sherman | 41 min |
| Apr 14, 8:55 PM CDT | Severe Thunderstorm Warning | GID | Valley | 35 min |
| Apr 14, 9:03 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Sherman, Valley | 27 min |
| Apr 14, 9:24 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Sherman, Valley | 37 min |
| Apr 14, 9:35 PM CDT | Special Weather Statement | GID | Greeley | 25 min |
| Apr 14, 9:58 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Nance | 47 min |
| Apr 14, 10:05 PM CDT | Special Weather Statement | GID | Sherman | 25 min |
| Apr 14, 10:09 PM CDT | Severe Thunderstorm Warning | GID | Sherman, Valley | 36 min |
| Apr 14, 10:43 PM CDT | Special Weather Statement | GID | Valley | 47 min |
| Apr 14, 10:57 PM CDT | Severe Thunderstorm Warning | GID | Valley | 48 min |
| Apr 14, 11:43 PM CDT | Special Weather Statement | GID | Valley | 32 min |
| Apr 15, 1:10 AM CDT | Special Weather Statement | GID | Greeley | 20 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.